Back to Journals » Neuropsychiatric Disease and Treatment » Volume 11

Serotonin syndrome induced by the readministration of escitalopram after a short-term interruption in an elderly woman with depression: a case report

Authors Sato Y, Nakamura K, Yasui-Furukori N

Received 9 July 2015

Accepted for publication 29 July 2015

Published 30 September 2015 Volume 2015:11 Pages 2505—2507

DOI https://doi.org/10.2147/NDT.S92081

Checked for plagiarism Yes

Review by Single-blind

Peer reviewers approved by Prof. Dr. Roumen Kirov

Peer reviewer comments 2

Editor who approved publication: Professor Wai Kwong Tang


Yasushi Sato,1,2 Kazuhiko Nakamura,1 Norio Yasui-Furukori1

1Department of Neuropsychiatry, Graduate School of Medicine, Hirosaki University, Hirosaki, Japan; 2Department of Psychiatry, Tsugaru General Hospital, Goshogawara, Japan

Background: Serotonin syndrome is a rare but potentially fatal side effect of antidepressants that results from the effects of drug activity on both central and peripheral serotonergic receptors.
Case: A 78-year-old Japanese female with a 2-year history of major depressive disorder was treated with escitalopram (10 mg/d), risperidone (1 mg/d), and nitrazepam (5 mg/d). One month after beginning this drug regimen, she was transferred to the emergency department and immediately hospitalized due to suspicion of a urinary tract infection and dehydration. All psychotropic drugs were discontinued. Five days later, the patient’s physical condition had recovered; therefore, the same dose of escitalopram (10 mg/d) was readministered. The patient subsequently developed convulsions accompanied by impaired consciousness, high fever, and myoclonus of both upper extremities. The tendon reflexes of both lower extremities were enhanced. Based on these clinical signs and symptoms, we suspected serotonin syndrome; therefore, escitalopram was discontinued, and a fluid infusion was initiated. The patient recovered from all symptoms within 3 weeks without receiving additional antidepressants.
Conclusion: This case suggests that the careless readministration of selective serotonin reuptake inhibitors (SSRIs) is harmful to at-risk patients, like those in poor physical condition and the elderly.

Keywords: serotonin syndrome, escitalopram, readministration

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]  View Full Text [HTML][Machine readable]